CPT Heather A. Crane, CRNA, MS, USAR, prepares to insert an arterial monitoring line in an Iraqi patient. Assisting her is SGT Juan Torres, LPN, USAR, anesthesia technician. Both are members of the 399th Combat Support Hospital, a Massachusetts-based Army Reserve unit. “CRNAs, serving from 90 days to a full-year in Tikrit, Mosul, and Al Assad, Iraq, delivered outstanding anesthesia care to hundreds of patients on a daily basis,” said COL Brian D. Campbell CRNA, BSN, USAR, who submitted the photo during his 10-month tour of Iraq. See page 3 for dedication of this first issue of the redesigned AANA Journal to US military CRNAs serving around the world. (Photo by COL Joe Don Robinson, MD.)
Body Piercing and Airway Management: Photo Guide to Tongue Jewelry Removal TechniquesBody modification has been practiced in cultures around the world for thousands of years. The ramifications of body piercing on anesthesia practice and airway management have become more evident in recent years. In this review article, the authors state that most case reports present the opinion that tongue jewelry should be removed before oral intubation to minimize jewelry aspiration, bleeding, and medical-legal risks to the anesthetist. This article reviews the techniques for removal of tongue jewelry and options for maintaining oral piercing patency.
Keywords: Anesthesia, body piercing, intubation.
Version: 2008;76(1):19-23.Authors: Scott DeBoer, RN, MSN, CEN, CCRN, CFRN, EMT-P
Michelle McNeil, CRNA
Troy Amundson, EMT-B
Asystole During Laryngoscopy of a Patient With Pleural and Pericardial Effusions: A Case ReportAsystole during laryngoscopy is an uncommon occurrence that has been attributed to vagal reflexes, inadequate depth of anesthesia, and the use of vagotonic drugs. The authors said their patient had concurrent pericardial and pleural effusion, and they questioned whether this combination of disease processes attributed to the asystole during laryngoscopy. They explained that when fentanyl or sympatholytic agents are administered, the patient may be at increased risk for bradyarrhythmias and asystole during laryngoscopy and vagal stimulating maneuvers. While pretreatment with vagolytic agents may prevent the development of bradyarrhythmias during vagal stimulating maneuvers, nothing replaces vigilance and early intervention should such an episode occur.
CRNA Performance Using a Handheld, Computerized, Decision-Making Aid During Critical Events in a Simulated Environment: A Methodologic InquiryDirectives to improve patient outcomes and enhance safety within the healthcare system have led to development of technologies to assist practitioners in a variety of activities. The purpose of this study was to explore and evaluate a method for examining the effect of computer-assisted decision making (CADM) using a handheld device on the accuracy (ie, correct diagnosis and treatment) and speed of problem solving by Certified Registered Nurse Anesthetists during simulated critical patient-care events. The authors believe this study supports further exploration and application of CADM in complex patient scenarios involving anesthesia practitioners.
Keywords: Anesthesia critical events, computer-assisted decision making, personal digital assistant, simulation.
Epidural Conduction Device Fractures and Complications of Retained FragmentsDuring the past 3 years, the US Food and Drug Administration (FDA) has received a growing number of adverse event reports on the breakage or fracturing and retention of anesthetic conduction device tips with associated complications. Serious injuries and other problems such as spinal stenosis, nerve root compression, and subcutaneous effusion can result. The FDA wants to raise awareness of the problem and its potential impact in creating complications, encourage the practice of informing patients of the fragmented device, and promote reporting of such incidents to the Center for Devices and Radiological Health. Recommendations for prevention are included.
Heart Block and Prolonged Q-Tc Interval Following Muscle Relaxant Reversal: A Case ReportHeart block and Q-Tc interval prolongation have been reported with several agents used in anesthesia, and the US Food and Drug Administration mandates evaluation of the Q-T interval with new drugs. Drug-induced Q-T interval prolongation may precipitate life-threatening arrhythmias, is considered a precursor for torsades de pointes, and may predict cardiovascular complications. In the patient described in this article, heart block occurred and the Q-Tc interval became prolonged after muscle relaxant reversal with neostigmine; both were considered to be related to the combination of agents used in the case, as well as to other predisposing factors such as morbid obesity.
Suspected Amniotic Fluid Embolism Following Amniotomy: A Case ReportAmniotic fluid embolism (AFE), also referred to as anaphylactoid syndrome of pregnancy, is a rare obstetric emergency that may manifest itself at any time during pregnancy. AFE is believed to occur when the constituents of amniotic fluid enter the maternal circulation, leading to varying degrees of multiorgan compromise. It was first described in 1926, gaining widespread recognition in 1941. This article describes the pathogenesis of AFE, including theories of its immunological mediation available in the literature. The most current diagnostic and treatment modalities are discussed, including several novel therapies, and a detailed case report is provided.
AANA Journal Course: Part 6 Update for Nurse Anesthetists Oxygen: The Two-Faced Elixir of Life In this AANA Journal course, the author states that anesthesia providers routinely administer oxygen in concentrations exceeding that in ambient air to ensure clinical safety and to offset the predictable sequelae associated with patient, drug-related, and procedural factors. Understanding the history of this unique element is critical in evaluating the often contentious body of contemporary research that has illuminated its efficacy (as elixir) and its attendant complications (its “two-faced” nature). The author concludes that oxygen is a mainstay in the perioperative management of patients, but its administration should be guided by thoughtful and rational goal-directed outcomes to maximize efficacy and minimize complications associated with its use.